Florida, 2019

Hail in Florida, July 18, 2019

July 18, 2019 · NWS TBW · 1 event in 1 county or zone

Easterly flow produced scattered thunderstorms mainly along sea breeze boundaries. One of these storms dropped penny sized hail in Brandon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow produced scattered thunderstorms mainly along sea breeze boundaries. One of these storms dropped penny sized hail in Brandon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 18, 12:43 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 12:43 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
143 PM EDT Thu Jul 18 2019

.DISCUSSION...
High pressure will ridge across the area through the weekend
keeping  a generally SE flow in place with afternoon sea breezes
turning winds onshore each day. Mainly scattered showers and
thunderstorms will be possible each afternoon and evening as
storms develop along the sea breeze and subsequent outflow
boundaries then push back toward the coast in the evening. Highs
will generally be 90-95 with heat index values of 100-105 each
afternoon, with lows in the lower to mid 70s inland to around 80
near the coast each night.

For next week, an upper trough shifts over the eastern US, with
the surface trough settling into the deep south Monday/Tuesday,
and stalling just to the north of the state Wednesday/Thursday.
This will shift the ridge axis in place across the state to the
south, bringing more S/SW flow across the area and SW flow aloft.
This will allow for greater thunderstorm coverage for mid-next
week, along with bringing afternoon high temperatures down a
couple of degrees, with upper 80s to lower 90s expected. Lows will
remain in the mid 70s inland to near 80 coastal.

&&

.AVIATION...
The sea breeze is starting to develop along the coast and turn
winds to the southwest. Winds will continue to turn to the W/NW
through the rest of the afternoon, with scattered storms
developing. Winds become light and variable after 02z with storms
dissipating. Light and variable flow continues through the mid
morning Friday, with a few morning showers possible north.
Generally VFR conditions are expected, though brief tempo MVFR/IFR
conditions possible in storms.

&&

.MARINE...
Winds and seas will remain generally SE through the weekend with
an afternoon sea breeze turning winds onshore each day. Winds
will then shift to the S/SW as the ridge settles southward for
early next week. Scattered showers and thunderstorms will be
possible through the period. Winds will generally remain below 15
knots and seas less than 3 feet, except briefly increasing in the
vicinity of thunderstorms.

&&

.FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  79  91  78  91 /  20  30  20  30
FMY  76  92  76  92 /  20  40  20  40
GIF  76  93  76  93 /  20  40  20  40
SRQ  76  91  76  91 /  20  30  20  30
BKV  74  92  74  92 /  20  40  20  30
SPG  81  91  80  92 /  20  20  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
DECISION SUPPORT...74/Wynn

In the hours before

Special weather statement, Jul 18, 12:49 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
149 PM EDT Thu Jul 18 2019

FLZ165-262-265-181830-
Inland Charlotte-Inland Lee-Coastal Lee-
149 PM EDT Thu Jul 18 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...

At 148 PM EDT, strong thunderstorms were clustered near Naples Park,
or near Bonita Springs, moving northwest at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, East Dunbar, Matlacha,
Palmona Park, Southwest Florida Airport, Harlem Heights, Lochmoor
Waterway Estates, Iona, Cypress Lake, San Carlos Park, McGregor, Pine
Manor, Lovers Key State Park, Matlacha Isles-Matlacha Shores,
Buckingham, St. James City, Villas and Three Oaks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2632 8191 2640 8199 2639 8213 2647 8225
      2649 8225 2677 8197 2677 8193 2680 8194
      2683 8191 2651 8156 2642 8156 2642 8166
      2632 8166 2632 8182 2633 8182 2633 8185
      2631 8188
TIME...MOT...LOC 1748Z 129DEG 33KT 2628 8176

TBW

The radar

The Tampa radar (KTBW), 25 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
July 18, 2:45 PM EST to 2:50 PM EST
Where
Hillsborough County, 1.98 mi WSW of Limona
Measured
0.75 in hail
Reported by
Public
Coordinates
27.921, -82.331

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829266.